Minnesota, 2015

Hail and Damaging Winds in Minnesota, June 20, 2015

June 20, 2015 · NWS MPX · 4 events in 2 counties and zones

A thunderstorm complex that developed across South Dakota, moved into southwest Minnesota during the early morning hours of Saturday, June 20th. There were several reports of large branches and a few trees blown down across Brown County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A thunderstorm complex that developed across South Dakota, moved into southwest Minnesota during the early morning hours of Saturday, June 20th. There were several reports of large branches and a few trees blown down across Brown County. The town of Comfrey had 6-7 blocks that were closed temporarily due to tree debris across the road. Crop damage also occurred near Sleepy Eye and Hanska as the severe thunderstorms moved across the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 20, 3:12 AM CST, 23 minutes earlier.

Area forecast discussion, Jun 20, 3:12 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
412 AM CDT SAT JUN 20 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 412 AM CDT SAT JUN 20 2015

THUNDERSTORM COMPLEX/BOW WILL RACE EASTWARD ACROSS THE SOUTHERN
HALF OF THE FORECAST AREA THIS MORNING. STRONG WINDS ARE THE
PRIMARY CONCERN. DO EXPECT THE LINE TO BECOME MORE ELEVATED WITH
TIME THUS DECREASING THE THREAT FOR SEVERE WINDS AS IT NEARS THE
INTERSTATE 35 CORRIDOR. THERE IS SOME INDICATION THAT A WEAK WAKE LOW
COULD DEVELOP...WITH A GOOD PORTION OF CENTRAL MN INTO WEST
CENTRAL WI EXPERIENCING A 2-3 HOUR PERIOD OF 35-45 MPH WINDS THIS
MORNING. MAY NEED TO ISSUE A WIND ADVISORY FOR A GOOD PORTION OF
THE CWA. THE PRECIPITATION SHOULD END WEST OF I-35 BY 10 AM...WITH
REDEVELOPMENT POSSIBLE DURING THE AFTERNOON EAST OF I-35 AND
PRIMARILY IN WI. THERE COULD BE A FEW STRONG TO SEVERE STORMS
WHERE THE REDEVELOPMENT OCCURS...MORE PROBABLE CLOSER TO THE IA
BORDER.

PRECIP SHOULD CLEAR OUT BY SUNSET...WITH CLEARING SKIES OVERNIGHT.
COULD SEEM SOME PATCHY FOG FORM WITH THE SLACKENING WINDS AND
RECENT PRECIP.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 412 AM CDT SAT JUN 20 2015

MINIMAL CHANGES WERE MADE TO THE LONG TERM PORTION OF THE
FORECAST...WITH WESTERLIES DOMINATING AND PERIODIC PRECIP CHANGES
AS WEAK EMBEDDED SHORTWAVES TRAVERSE THE FLOW.

SUNDAY NIGHT-MONDAY STILL LOOKS TO BE THE BEST TIME FRAME FOR
MEASURABLE PRECIP...WITH A FRONTAL SYSTEM MOVING THROUGH. HAVE
INCLUDED 40-60 PERCENT POPS FOR THAT TIME FRAME. THE BAROCLINIC
ZONE THEN STALLS SOUTH OF THE AREA THROUGH MID WEEK. THE 20.00Z
GFS AND ECMWF SOLUTIONS HAVE IMPROVED AGREEMENT WITH THIS
BOUNDARY STALLING FARTHER SOUTH THAN ORIGINALLY THOUGHT. HAVE
THEREFORE REMOVED POPS FROM MONDAY EVE THROUGH TUE EVE FOR MOST
AREAS. MAY EVENTUALLY BE ABLE TO REMOVE THEM FOR WEDNESDAY TOO.

MODEL AGREEMENT DIVERGES NOTABLE AFTER WEDNESDAY...BUT BOTH GFS
AND ECMWF MODELS BRING A SURFACE TROUGH ACROSS MN/WI IN THE LATE
FRIDAY/SATURDAY TIMEFRAME. HAVE INCLUDED LOW CHANCE POPS AT THIS
POINT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1135 PM CDT FRI JUN 19 2015

SHORT TERM MODELS CONTINUE TO ADVERTISE A LINE OF THUNDERSTORMS
FORMING ACROSS SD AND MOVING EAST RAPIDLY ACROSS WESTERN AND INTO
EASTERN MN BETWEEN 7-13Z. CURRENT REGIONAL RADAR DOES SUPPORT THIS
SCENARIO AS TWO AREAS OF TSRA ARE DEVELOPING/CONTINUING TO FORM
OVER CENTRAL SD...NE INTO SE ND. BASED ON THE SPEED OF THIS
LINE...WIND GUSTS WILL ACCOMPANY THIS TSRA LINE...BUT CONFIDENCE
IS LOW ON HOW WIDESPREAD 30-40 KT WINDS PROPAGATE EASTWARD. BEST
SCENARIO IS TO HOLD ONTO A 2-3 HR PERIOD OF SHRA AND EMBEDDED TSRA
STARTING AT KAXN/KRWF ARND 7-8Z...AND INTO KSTC BY 9-10Z. ALTHOUGH
CIGS WILL LOWER IN THE VCNTY OF THE TSRA...THE BIG FACTOR IS THE
VSBY WHICH IS LIKELY TO HOLD IN THE MVFR RANGE FOR 1-2 HRS...WITH
SMALL PERIODS OF IFR/LIFR VSBY IN HEAVY RAINFALL. WILL HOLD ONTO
THE 3SM TSRA...BUT CONFIDENCE IS HIGH FOR A SHORT PERIOD OF IFR
VSBY OR LOWER. BEHIND THE MAIN COMPLEX OF SHRA/TSRA...MVFR/IFR
CIGS WILL LIKELY DEVELOP SATURDAY MORNING...WITH A SLOW RISE
DURING THE AFTN BEFORE VFR SATURDAY EVENING.

KMSP...

CONFIDENCE IS HIGH THAT A LINE OF TSRA/SHRA WILL MOVE ACROSS THE
AIRFIELD BETWEEN 11-13Z. VCTS IS POSSIBLE AS EARLY AS 9Z WITH AN
ISOLD TSRA AHEAD OF THIS LINE. THERE IS ALSO HIGH CONFIDENCE OF A
PERIOD OF IFR/MVFR VSBY IN HEAVIER RAINFALL. THERE IS ALSO A
POSSIBILITY OF WIND GUSTS ALONG THIS LINE OF 40 KTS. BUT
CONFIDENCE IS TOO LOW FOR TIMING AND SPECIFICS. MVFR CIGS ARE ALSO
LIKELY BEHIND THE MAIN AREA OF SHRA/TSRA...AND WILL LIKELY LAST
UNTIL THE EARLY AFTN...WITH VFR CONDS SATURDAY EVENING. WINDS WILL
BE GENERALLY S/SE AHEAD OF THIS TSRA COMPLEX...WITH WINDS SHIFTING
TO THE WEST/NW BY THE AFTN.

/OUTLOOK FOR KMSP/

SUN...VFR WITH TSRA/SHRA POSSIBLE SUNDAY NIGHT. WINDS W AT 5-10 KT.
MON...VFR. WIND NW AT 5-10 KT.
TUE...VFR. CHC TSRA/SHRA. WINDS E AT 5-10 KT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...LS
LONG TERM...LS
AVIATION...JLT
Hazardous weather outlook, Jun 20, 3:34 AM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
434 AM CDT SAT JUN 20 2015

MNZ041>044-047>051-054>059-064>068-073>076-082-083-091-092-210945-
DOUGLAS-TODD-MORRISON-MILLE LACS-STEVENS-POPE-STEARNS-BENTON-
SHERBURNE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-REDWOOD-BROWN-
NICOLLET-LE SUEUR-WATONWAN-BLUE EARTH-MARTIN-FARIBAULT-
434 AM CDT SAT JUN 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A THUNDERSTORM COMPLEX WILL MOVE ACROSS THE AREA THIS MORNING.
THERE WILL BE A RISK FOR DAMAGING WINDS AS THIS LINE MOVES ACROSS
MINNESOTA...PRIMARILY WEST OF THE INTERSTATE 35 CORRIDOR.
TORRENTIAL DOWNPOURS LEADING TO PONDING OF WATER ON ROADWAYS WILL
ALSO BE OF CONCERN. GUSTY WINDS TO 45 MPH MAY OCCUR IN THE WAKE OF
THE THUNDERSTORM COMPLEX THIS MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE FROM SUNDAY EVENING THROUGH
MONDAY...AND AGAIN PERIODICALLY FROM WEDNESDAY NIGHT THROUGH
FRIDAY. AT THIS TIME THE THREAT FOR SEVERE STORMS APPEARS
LOW...ALTHOUGH HEAVY RAINFALL WILL BE OF CONCERN IN LOCATIONS THAT
RECEIVE REPEATED BOUTS OF THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED OVER SOUTH CENTRAL
MINNESOTA THIS MORNING.

MNZ045-052-053-060>063-069-070-077-078-084-085-093-WIZ014>016-
023>028-210945-
KANABEC-ISANTI-CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-SCOTT-
DAKOTA-RICE-GOODHUE-WASECA-STEELE-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
434 AM CDT SAT JUN 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A THUNDERSTORM COMPLEX WILL MOVE ACROSS THE AREA THIS MORNING.
THERE WILL BE A RISK FOR STRONG WINDS AS THIS LINE MOVES ACROSS
MINNESOTA...BUT ANY SEVERE WINDS ARE EXPECTED TO OCCUR WEST OF
THE INTERSTATE 35 CORRIDOR. TORRENTIAL DOWNPOURS LEADING TO
PONDING OF WATER ON ROADWAYS WILL ALSO BE OF CONCERN. GUSTY WINDS
TO 45 MPH MAY OCCUR IN THE WAKE OF THE THUNDERSTORM COMPLEX THIS
MORNING.

THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON...PRIMARILY FROM SOUTH
CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN...EAST OF THE
INTERSTATE 35 CORRIDOR. THERE IS A SMALL CHANCE OF SEVERE WEATHER
IN STORMS THAT DEVELOP...MORE TOWARD THE IOWA BORDER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE FROM SUNDAY EVENING THROUGH
MONDAY...AND AGAIN PERIODICALLY FROM WEDNESDAY NIGHT THROUGH
FRIDAY. AT THIS TIME THE THREAT FOR SEVERE STORMS APPEARS
LOW...ALTHOUGH HEAVY RAINFALL WILL BE OF CONCERN IN LOCATIONS THAT
RECEIVE REPEATED BOUTS OF THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL MOST LIKELY NOT BE NEEDED.

In the hours before

Special weather statement, Jun 19, 9:40 PM CST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1040 PM CDT FRI JUN 19 2015

MNZ082-091-200430-
WATONWAN-MARTIN-
1040 PM CDT FRI JUN 19 2015

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MARTIN AND SOUTHWESTERN
WATONWAN COUNTIES...

AT 1039 PM CDT...A STRONG THUNDERSTORM WAS NEAR BERGEN...OR NEAR
WINDOM...MOVING EAST AT 40 MPH. THE STORM WILL CROSS INTO
SOUTHWESTERN WATONWAN AND WESTERN MARTIN COUNTIES BY 1055 PM.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FAIRMONT...SHERBURN...TRUMAN...TRIMONT...WELCOME...ORMSBY...ODIN...
FOXLAKE AND WILBERT.

THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 82 AND 100.

LAT...LON 4359 9485 4390 9486 4391 9485 4386 9439
      4355 9453
TIME...MOT...LOC 0339Z 285DEG 33KT 4382 9506

AJZ
Special weather statement, Jun 20, 3:06 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
406 AM CDT SAT JUN 20 2015

MNZ054-064-200930-
YELLOW MEDICINE-LAC QUI PARLE-
406 AM CDT SAT JUN 20 2015

...A STRONG THUNDERSTORM WILL AFFECT YELLOW MEDICINE AND LAC QUI
PARLE COUNTIES...

AT 406 AM CDT...A STRONG THUNDERSTORM WAS OVER BOYD...OR 10 MILES
SOUTHWEST OF MONTEVIDEO...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRANITE FALLS...CANBY...MADISON...DAWSON...CLARKFIELD...HANLEY
FALLS...PORTER...BOYD...BELLINGHAM...MARIETTA...CERRO GORDO AND
PROVIDENCE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR
WEST CENTRAL MINNESOTA.

LAT...LON 4527 9645 4525 9629 4522 9627 4516 9605
      4500 9583 4496 9582 4493 9573 4491 9572
      4491 9568 4484 9557 4479 9550 4478 9553
      4476 9549 4463 9574 4463 9645
TIME...MOT...LOC 0906Z 225DEG 40KT 4488 9592

JRB
Special weather statement, Jun 20, 3:35 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
435 AM CDT SAT JUN 20 2015

MNZ091-201000-
MARTIN-
435 AM CDT SAT JUN 20 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MARTIN COUNTY...

AT 434 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR MOUNTAIN LAKE TO ORLEANS...AND MOVING EAST AT 55
MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FAIRMONT...SHERBURN...TRUMAN...TRIMONT...WELCOME...CEYLON...IOWA
LAKE...OKAMANPEDAN LAKE...GRANADA...EAST CHAIN...NORTHROP AND
DUNNELL.

THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 82 AND 111.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR
SOUTH CENTRAL MINNESOTA.

LAT...LON 4350 9485 4385 9486 4385 9426 4350 9425
TIME...MOT...LOC 0934Z 270DEG 46KT 4387 9494 4346 9507

JRB

The radar

The Minneapolis radar (KMPX), 135 km away, was scanning. The volume nearest the first event began at 09:34 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Brown

When
June 20, 3:35 AM CST to 3:40 AM CST
Where
Brown County, 0.98 mi SW of Comfrey to 0.7 mi S of Comfrey
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.109, -94.913

The town of Comfrey had 6-7 blocks of tree debris from severe straight line winds. Power was out for an hour around the community.

Thunderstorm Wind, Brown

When
June 20, 3:45 AM CST to 3:48 AM CST
Where
Brown County, 1.12 mi W of Sleepy Eye to 0.61 mi WNW of Sleepy Eye
Measured
56 kt (64 mph) estimated gust
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
44.299, -94.753

Crops were damaged due to severe straight line winds around Sleepy Eye. In addition, tree branches were blown down in the town of Sleepy Eye, which blocked part of Highway 4.

Thunderstorm Wind, Brown

When
June 20, 3:50 AM CST to 3:55 AM CST
Where
Brown County, 1.76 mi WSW of Hanska to 0.82 mi NE of Hanska
Measured
56 kt (64 mph) estimated gust
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
44.139, -94.532

Two large trees and several large tree branches were blown down in the southwest part of Hanska. Crops were also damaged in parts of Lake Hanska Township. Power was out in Hanska for 4 hours.

Hail, Freeborn

When
June 20, 4:57 AM CST
Where
Freeborn County, 1.22 mi NE of Emmons
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
43.510, -93.480

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573174, 573175, 573176, 573173.